New Mexico, 2025

Wildfire in New Mexico, May 25 to 29, 2025

May 25 to 29, 2025 · NWS ABQ · 2 events in 2 counties and zones

Very dry conditions highlighted by low humidity coupled with breezy afternoon conditions produced elevated to critical fire weather conditions in the areas of southwestern and south-central NM on May 25th and 26th. Two fire starts were discovered, the Camp Fire near Fort Stanton on the 25th and the Paradise Fire on the 26th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Very dry conditions highlighted by low humidity coupled with breezy afternoon conditions produced elevated to critical fire weather conditions in the areas of southwestern and south-central NM on May 25th and 26th. Two fire starts were discovered, the Camp Fire near Fort Stanton on the 25th and the Paradise Fire on the 26th. These fires grew rapidly in their initial stages, but were quickly responded to and put out within two to three days. The Camp Fire caused damage to five structures within the Fort Stanton Historical Site, including destroying two wooden buildings.

Key Word: Wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 1:51 PM MST, 1 hour 9 minutes earlier. Its key messages:

  • Updated at 201 PM MDT Sun May 25 2025
  • Storms in eastern New Mexico today will turn strong to severe with locally heavy rainfall, large hail, and damaging winds being the main threats.
  • Moisture will continue to increase over eastern New Mexico in the week ahead with daily rounds of showers and thunderstorms. A few storms will become strong to severe, mainly from the central mountain chain eastward. Some gusty and dry storms producing minimal rainfall are also forecast between the Continental Divide and the central mountain chain, especially during the middle to latter half of the week.
Area forecast discussion, May 25, 1:51 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
251 PM MDT Sun May 25 2025

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Updated at 201 PM MDT Sun May 25 2025

- Storms in eastern New Mexico today will turn strong to severe
  with locally heavy rainfall, large hail, and damaging winds
  being the main threats.

- Moisture will continue to increase over eastern New Mexico in
  the week ahead with daily rounds of showers and thunderstorms. A
  few storms will become strong to severe, mainly from the
  central mountain chain eastward. Some gusty and dry storms
  producing minimal rainfall are also forecast between the
  Continental Divide and the central mountain chain, especially
  during the middle to latter half of the week.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 201 PM MDT Sun May 25 2025

The backdoor cold front has invaded northeast NM and even pushed
into east central areas with Roswell also indicating a northerly
wind shift and an abrupt spike in dewpoint. The front was
responsible for copious low stratus clouds in northeastern areas
which have since burned off, and now the boundary is responsible
for convective initiation over the ridge of the Sangre de Cristos.
These showers and thunderstorms will continue to grow upscale with
strong to severe cells taking shape as they move off of the east
slopes and into the adjacent highlands and high plains through the
evening. Large hail and damaging winds would be the primary
threats in this area. A secondary area of initiation will be
possible on the leading edge of the front (on the north side of
the surface low) near the triple point where the dryline is
intersecting close to the NM-TX border. Within the presence of the
front and triple point, the tornado threat would be slightly
higher, but this should mostly reside beyond our border into west
TX this evening.

Showers and storms will dwindle through the mid evening hours, but
a couple of CAMs, the FV3 in particular, indicate that another
round will initiate off of the Sangres and roll eastward into the
plains late tonight into early Monday morning. These nocturnal
cells would be initiated by a weak shortwave trough lifting
northeast into NM tonight. Otherwise, the impacts for tonight will
be focused on widespread low stratus clouds over eastern zones. As
the cool, moist airmass surges westward, a gusty canyon wind will
also develop with gusts of 40 to 45 mph impacting the ABQ metro.

For Memorial Day, trailing shortwave energy will cross into NM as
the weakening parent trough moves across CO. Higher dewpoints that
make it into the Rio Grande valley tonight will scour out through
early Monday afternoon, and destabilization is modeled to occur
over the eastern plains. Dewpoints in the 40's and 50's would stay
anchored over northeastern to east central zones where another
round of convection with strong to severe cells is forecast during
the late afternoon and evening. A few drier cells producing
minimal rainfall would dot the western edges of this area with
dry lightning and gusty winds accompanying. Temperatures would
remain cool in far northeast corner of NM due to the lingering
cooling effects from the front and stubborn stratus while
remaining areas climb into the 70's and 80's.

Mesoscale cold pools will help shove moisture and an easterly wind
component into the Rio Grande valley and parts of northwestern NM
Monday night as convection slowly dwindles.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 201 PM MDT Sun May 25 2025

The moisture push westward Tuesday morning would bring transient
40's dewpoints into the Rio Grande, but it would mix back westward
quickly to the east by early afternoon. This will spawn some
high-based virga and dry storms over the Tusas/Jemez and
Continental Divide Tuesday afternoon while more efficient rainers
develop along and just east of the central mountain chain. There
would be a reduction in wind speeds aloft as a weak ridge moves
overhead, and this would slow storm motion while reducing shear
for strong/severe storms. This could raise concerns for burn scar
storms as slower motions would likely result from the lighter
winds aloft.

Thereafter, a typical late May pattern will ensue with low layer
moisture periodically sloshing westward overnight before mixing
eastward into the late morning and afternoon hours. Wednesday was
looking to be a more active day on past model runs, and while
overall QPF has lessened, it does still look like scattered cells
(30-50% coverage) would develop east of the central mountain chain
with more numerous cells over the Sangre de Cristos and
Sacramentos. This is where the wetter and more efficient rain-
producing storms would occur with only occasional dry storms
developing between the Continental Divide and the Rio Grande
valley.

Into Thursday, Friday, and Saturday winds will remain light aloft
as the main upper level feature will be a cut-off low off of the
Baja peninsula by Thursday and the remainder of the week. This low
will induce more widespread synoptic easterly flow over NM which
will keep moisture pushing westward. Some of the blended guidance
in this time range appears overcooked with regards to POPs, but
dry storms and virga would become more likely west of the central
mountain chain as this low wanders aimlessly.

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM MDT Sun May 25 2025

Visual Flight Rules (VFR) conditions are in place over most of
northern and central New Mexico, except in the very far
northeastern corner of the state where low stratus clouds will
remain persistent behind a cold front. This front will cause
showers and thunderstorms to develop as it moves up the eastern
slopes of the Sangre de Cristo mountains this afternoon, and
storms will then move east northeastward into the eastern plains
through the evening. A few storms will be strong to severe with
large hail and damaging downburst winds. Elsewhere dry conditions
with light to moderate breezes are forecast through the early
evening. Showers and storms in northeastern New Mexico will mostly
come to an end by the mid to late evening, but a few will
periodically redevelop through the late overnight hours. Low
clouds will also expand and redevelop over much of eastern New
Mexico late tonight through Monday morning with widespread MVFR to
IFR ceilings. Also, gusty east canyon winds will surge into KABQ
with gusts near 35 kt potentially necessitating an Airport Weather
Warning this evening.

&&

.FIRE WEATHER...
Issued at 201 PM MDT Sun May 25 2025

Prevailing winds have not been as strong today, but breezy
conditions are still occurring, even in western and central areas
of NM where very low humidity and warm temperatures are prevailing.
In contrast, the eastern half of NM is getting overtaken by a
front that will continue to cool temperatures and usher in more
moisture. Showers and storms will be focused over northeastern to
east central zones this evening and overnight with the moisture
advancing toward the Rio Grande by daybreak Monday. This will be a
common theme for the week ahead, as low layer moisture will
periodically advance westward overnight before retreating eastward
in the daytime. So, the two halves of NM will be defined by warm,
dry conditions in the western half and moist, stormy weather in
the eastern half. By the middle of the week, and more-so in the
latter part of the week, moisture will push closer to the
Continental Divide of NM, leading to an increase in showers and
storms there. However, many of the storms on the western fringe of
the moisture will remain inefficient at producing rainfall, so new
lightning ignitions will be an increasing threat, especially with
fuels being driest in these western zones of NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  48  81  48  85 /   0  10   0   5
Dulce...........................  40  75  36  79 /  10  20  10  20
Cuba............................  45  74  43  78 /  20  20  10  20
Gallup..........................  38  78  39  81 /   0  10   0  10
El Morro........................  41  74  42  77 /   0  10   5  20
Grants..........................  40  78  40  81 /   5  20   5  20
Quemado.........................  43  76  44  80 /   0   0   0  20
Magdalena.......................  49  78  50  80 /   0  10   5  20
Datil...........................  45  75  45  78 /   0  10   5  20
Reserve.........................  38  82  41  85 /   0   0   0  10
Glenwood........................  43  86  46  89 /   0   0   0   5
Chama...........................  40  68  35  72 /  10  20  20  30
Los Alamos......................  51  70  48  74 /  30  30  20  30
Pecos...........................  45  70  43  73 /  50  50  20  40
Cerro/Questa....................  44  67  37  73 /  30  60  30  30
Red River.......................  37  61  32  65 /  40  70  30  40
Angel Fire......................  29  63  31  67 /  50  70  30  40
Taos............................  42  71  37  75 /  30  50  20  30
Mora............................  41  64  37  69 /  50  70  30  50
Espanola........................  49  76  46  81 /  30  40  20  30
Santa Fe........................  51  74  48  76 /  40  40  20  40
Santa Fe Airport................  49  79  46  80 /  40  40  20  30
Albuquerque Foothills...........  56  80  53  83 /  20  20  20  20
Albuquerque Heights.............  58  82  55  85 /  20  20  10  20
Albuquerque Valley..............  52  84  49  87 /  20  20  10  10
Albuquerque West Mesa...........  55  81  53  85 /  20  20  10  10
Belen...........................  50  85  51  88 /   5  10   5  10
Bernalillo......................  54  82  50  86 /  20  20  10  20
Bosque Farms....................  49  84  50  87 /  10  20  10  10
Corrales........................  54  82  52  86 /  20  20  10  20
Los Lunas.......................  51  84  51  87 /  10  10  10  10
Placitas........................  53  79  50  83 /  30  20  20  20
Rio Rancho......................  54  81  52  85 /  20  20  10  10
Socorro.........................  55  87  54  89 /   0  10   5  10
Sandia Park/Cedar Crest.........  48  74  47  77 /  30  20  20  20
Tijeras.........................  50  76  47  80 /  20  20  20  20
Edgewood........................  47  75  43  78 /  30  30  20  20
Moriarty/Estancia...............  45  76  41  79 /  30  30  20  20
Clines Corners..................  45  70  44  73 /  40  40  20  30
Mountainair.....................  47  77  44  78 /  10  20  10  20
Gran Quivira....................  46  77  44  80 /   5  20  10  20
Carrizozo.......................  53  81  51  83 /   0  10  10  20
Ruidoso.........................  44  73  43  75 /   0  10  10  20
Capulin.........................  45  61  42  69 /  70  80  30  20
Raton...........................  47  66  43  73 /  60  80  40  30
Springer........................  47  69  43  74 /  60  70  40  30
Las Vegas.......................  44  66  41  71 /  60  70  40  30
Clayton.........................  50  64  48  72 /  70  70  30  10
Roy.............................  48  67  45  70 /  70  80  30  20
Conchas.........................  54  74  51  77 /  70  60  30  10
Santa Rosa......................  52  75  49  76 /  50  50  20  10
Tucumcari.......................  54  74  51  77 /  60  50  30   5
Clovis..........................  56  76  52  77 /  30  30  20   5
Portales........................  55  78  52  79 /  30  20  20   5
Fort Sumner.....................  54  79  51  80 /  30  40  20  10
Roswell.........................  60  87  58  86 /   5  20  10  10
Picacho.........................  53  82  50  80 /   5  20  10  20
Elk.............................  49  81  49  79 /   5  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...52
LONG TERM....52
AVIATION...52

In the hours before

Special weather statement, May 25, 1:27 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
227 PM MDT Sun May 25 2025

NMZ214-215-252100-
Southern Sangre de Cristo Mountains NM-East Slopes Sangre de
Cristo Mountains NM-
227 PM MDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TAOS...
SOUTHWESTERN COLFAX AND NORTHWESTERN MORA COUNTIES UNTIL 3 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Angel Fire, or 20 miles east of Taos, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Angel Fire, Cimarron Canyon State Park and Ute Park.

This includes the following highways...
	Highway 64 between Mile Markers 277 and 278...and
	between Mile Markers 291 and 298.
	State Road 434 between Mile Markers 28 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3624 10532 3627 10544 3634 10537 3633 10537
      3633 10536 3635 10536 3659 10514 3651 10497
      3650 10497 3649 10499 3647 10501 3646 10496
      3626 10515 3632 10526
TIME...MOT...LOC 2027Z 219DEG 19KT 3638 10522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MA
Special weather statement, May 25, 2:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
305 PM MDT Sun May 25 2025

NMZ215-228-252130-
East Slopes Sangre de Cristo Mountains NM-Far Northeast Highlands
NM-
305 PM MDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLFAX COUNTY
UNTIL 330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Philmont Scout Ranch, or 25 miles west of
Springer, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Cimarron, Philmont Scout Ranch and Rayado.

This includes Highway 64 between Mile Markers 306 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3627 10503 3635 10518 3656 10493 3645 10475
TIME...MOT...LOC 2105Z 221DEG 12KT 3638 10504

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA
Special weather statement, May 25, 2:11 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
311 PM MDT Sun May 25 2025

NMZ214-215-252145-
Southern Sangre de Cristo Mountains NM-East Slopes Sangre de
Cristo Mountains NM-
311 PM MDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLFAX AND NORTH
CENTRAL MORA COUNTIES UNTIL 345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coyote Creek State Park, or 12 miles northeast of Mora, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Coyote Creek State Park, Ocate, Guadalupita, El Turquillo and
  Luceros.

This includes State Road 434 between Mile Markers 4 and 18...and
	between Mile Markers 20 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3622 10526 3634 10518 3623 10497 3598 10524
      3604 10538
TIME...MOT...LOC 2111Z 211DEG 18KT 3612 10522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MA
Special weather statement, May 25, 2:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Sun May 25 2025

NMZ215-252200-
East Slopes Sangre de Cristo Mountains NM-
313 PM MDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 4 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tierra Monte, or 8 miles south of Mora, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mora, Ledoux, Tierra Monte, Morphy Lake State Park, Cleveland, La
  Cueva, Gascon, South Carmen, Monte Aplanado and Rociada.

This includes the following highways...
	State Road 94 between Mile Markers 5 and 18.
	State Road 518 between Mile Markers 19 and 35.
	State Road 283 near Mile Marker 13.
	State Road 276 between Mile Markers 0 and 5.
	State Road 266 near Mile Marker 6.
	State Road 434 between Mile Markers 0 and 3.
	State Road 105 between Mile Markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3576 10535 3579 10544 3580 10544 3580 10545
      3582 10547 3581 10548 3581 10549 3604 10538
      3595 10517 3590 10522 3590 10523 3589 10523
TIME...MOT...LOC 2113Z 210DEG 18KT 3587 10537

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MA
Special weather statement, May 25, 2:35 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
335 PM MDT Sun May 25 2025

NMZ215-228-252215-
East Slopes Sangre de Cristo Mountains NM-Far Northeast Highlands
NM-
335 PM MDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLFAX COUNTY
UNTIL 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cimarron, or 14 miles northwest of Springer,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Cimarron, Maxwell, Philmont Scout Ranch, Miami and Rayado.

This includes the following highways...
	Highway 64 between Mile Markers 309 and 326.
	Interstate 25 between Mile Markers 419 and 427.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3647 10499 3662 10473 3662 10471 3663 10470
      3664 10470 3665 10468 3651 10446 3629 10488
      3640 10511
TIME...MOT...LOC 2135Z 245DEG 19KT 3644 10482

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MA
Local storm report, May 25, 2:55 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
355 PM MDT Sun May 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Hail             2 SE Tierra Monte       35.84N 105.32W
05/25/2025  M1.00 Inch       San Miguel         NM   Trained Spotter

            Minor vehicle damage.

&&

CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, South Central Mountains

When
May 25, 3:00 PM MST to May 27, 5:00 PM MST
Where
South Central Mountains forecast zone
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

The Camp Fire was discovered near Fort Stanton, NM on May 25th and quickly grew to a few hundred acres in size on its first day. In total, it burned 877 acres through May 27th. It damaged five structures within the Fort Stanton Historical Site, including the destruction of two wooden outbuildings, and the roof on the gymnasium built in the 1940s. The cause was still unknown.

Wildfire, Southwest Mountains

When
May 26, 5:56 PM MST to May 29, 5:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

The human caused Paradise Fire was discovered on May 26th 13 miles south of Quemado in a remote area of Catron County. The fire burned within forest area, reaching a total area burned of 727 acres by May 29th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251274, 1251278.